MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01B
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery, for a ventriculoperitoneal (vp) shunt placement, was performed with the aid of the brainlab navigation software cranial/ent 3.1.During placement of the proximal shunt catheter, the surgeon required multiple passes to place the shunt in the target ventricle with the aid of navigation.According to the surgeon (treating clinician): the final outcome of the surgery was successful as intended, with the intended shunt placement correct at the end of the surgery.There was no actual harm nor negative effect to the patient due to the additional attempts needed to cannulate the lateral ventricle, despite a direct (or increased) risk to harm a critical structure due to the additional attempts.There was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of ca.5 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was not prolonged due to this issue.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since more passes were performed in the patient's brain than intended to place a shunt, with brainlab navigation involved, despite according to the hospital/surgeon (treating clinician): the final outcome of the surgery was successful as intended, with the intended shunt placement correct at the end of the surgery.There was no actual harm nor negative effect to the patient due to the additional attempts needed to cannulate the lateral ventricle, despite a direct (or increased) risk to harm a critical structure due to the additional attempts.There was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of ca.5 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.Hospitalization of the patient was not prolonged due to this issue.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since more than one pass in the patient's brain was needed for a shunt placement with brainlab navigation involved, despite according to the surgeon (treating clinician): - the issue did not constitute a true inaccuracy per se; rather, the proximal shunt catheter was removed and repositioned until csf was encountered.- the final outcome of the surgery was successful as intended, with the shunt placement correct at the end of the surgery.- there was no actual harm or negative effect to the patient due to the reported problem, despite a direct (or increased) risk to harm a critical structure with the additional attempts needed to cannulate the lateral ventricle.- there was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of ca.5 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.- hospitalization of the patient was not prolonged due to this issue.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of a shunt placement requiring more than one intended pass in the brain to reach the target ventricle, with the aid of navigation, is: - an inadequate dataset loaded and selected by the user for registration and navigation.Navigation data provided by the hospital show an artifact present in the scanned data set that extended through the entry point of the trajectory of the shunt to the ventricle.The artifact was likely attributable to the non-brainlab head holder used as well as the specific windowing setting used for this patient's data.This made it difficult for the surgeon to visualize exactly when the shunt was entering the ventricle.The lack of cerebrospinal fluid (csf) flow after the initial passes may suggest a potential software inaccuracy, however, based on the available data, it cannot be conclusively determined.Apparently, the resulting limited visibility was recognized by the user throughout the surgery, i.E.Before and during performing significant invasive actions with the aid of navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for the placement of a ventriculoperitoneal (vp) shunt into the left lateral ventricle, ca.5 cm deep into a patient's brain, was performed with the aid of the display by the brainlab navigation software, cranial navigation system 4.0.The surgeon needed more than one pass (altogether three) to place the shunt in the target ventricle and successfully draw cerebrospinal fluid (csf), with the aid of navigation.According to the surgeon (treating clinician): - the issue did not constitute a true inaccuracy per se; rather, the proximal shunt catheter was removed and repositioned until csf was encountered.- the final outcome of the surgery was successful as intended, with the shunt placement correct at the end of the surgery.- there was no actual harm or negative effect to the patient due to the reported problem, despite a direct (or increased) risk to harm a critical structure with the additional attempts needed to cannulate the lateral ventricle.- there was no other harm or negative effect to the patient reported, neither due to the prolonged anesthesia of ca.5 minutes, and there were no further medical/surgical remedial actions necessary, done or planned.- hospitalization of the patient was not prolonged due to this issue.

Brand Name
CRANIAL NAVIGATION SYSTEM NAVIGATION (VERSION 4.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21496574
Report Number8043933-2025-00015
Device Sequence Number15438778
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Supplement Date Received by Manufacturer01/29/2025
Initial Report FDA Received Date02/28/2025
Supplement Report FDA Received Date04/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown